Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 27, 2021Magoffin County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 27, 2021, 4:14 PM EDT for Magoffin County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 4:14 PM EDT (20:14 UTC)
Expired
Aug 27, 2021, 4:30 PM EDT
In force
16 min
Issued by
NWS Jackson, KY
Hail
0.50 in
Wind
40

County Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 14 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KJKL 272014
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
414 PM EDT Fri Aug 27 2021
 
KYZ109-112-272030-
Breathitt KY-Magoffin KY-
414 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern
Breathitt and west central Magoffin Counties through 430 PM EDT...

At 414 PM EDT, weather radar was tracking a strong thunderstorm near 
Lambric, or 10 miles southwest of Salyersville. This storm was 
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch diameter hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Breathitt and west central Magoffin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3764 8322 3769 8314 3762 8307 3757 8315
TIME...MOT...LOC 2014Z 349DEG 1KT 3761 8314 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

HAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:40 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 27, 3:40 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
340 PM EDT Fri Aug 27 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM EDT FRI AUG 27 2021

Latest analysis shows high pressure off the SE coast with weaker
high pressure over the southern Appalachians. The ridge will build
inland overnight through Saturday with rising heights across the
local area. This afternoon we have scattered convection that has
developed along an area of higher PWAT values (approx 1.8 inches)
that is moving north across Kentucky. A few storms may be on the
strong side and with the fairly slow storm motions can't rule out
some localized flooding, especially with any storms that interact
with outflow boundaries and redevelop over the same area. Convection
wanes this evening and then expect mostly clear skies overnight with
patchy fog developing towards morning, some of which may be dense in
areas that see heavy rain late this afternoon or early evening.
Overnight low temps in the upper 60s to lower 70s.

With the higher heights and high pressure still in control on
Saturday, expecting a mostly dry day with just some widely scattered
diurnally driven showers/storms. Afternoon high temps will be right
around 90 degrees. Remaining warm and humid overnight with some
patchy fog developing towards morning. Low temps again in the upper
60s to lower 70s.

.LONG TERM...(Sunday through Friday)
Issued at 340 PM EDT FRI AUG 27 2021

Model runs continue to show generally agreement in the upper level
pattern though the long term. An area of high pressure will be
centered over the Carolinas with ridging reaching west into the
Mississippi Valley and Central Plains. Across the Upper Mississippi
Valley and Great Lakes, a trough will lift northeast into Canada.
Hurricane Ida currently sits near western Cuba and is expected to
track towards eastern Texas and Louisiana. Timing and evolution
of Ida continues to vary but uncertainties will gradually diminish
as models continue to be run. Ida will be close to making
landfall at the start of the long term and is expected to continue
on a north/northeast track during the middle of next week. Toward
middle to late next week, another upper level trough approaches
the Pacific Coast, amplifying the upper level pattern over the
CONUS. The remnants of Ida should exit our area by late next week
and high pressure over the central CONUS will continue to build
and shift eastward.

Warm conditions are expected Sunday and Monday with highs reaching
the upper 80s to low 90s each day as high pressure, centered to our
southwest, dominates in the upper levels and at the surface. Return
flow from the high pressure center will advect warm, moist air from
the Gulf. Convection is possible during the afternoon and evening
hours each day as temperatures climb and low level moisture remains
relatively high. Lows will be in the upper 60s to low 70s.
Widespread precipitation is expected Tuesday into Thursday as the
remnants of Ida progress northward. For now have stuck close to NBM
PoPs due to model discrepancies. A big cool down is expected Tuesday
through Thursday as more persistent cloud cover is expected and a
cold front makes its way toward the Commonwealth from the northwest.
Highs will be in the upper 70s to low 80s with lows generally in the
mid 60s. A slight warm up toward the end of next week is possible
with highs reaching back into the low to mid 80s. Conditions
should trend dryer towards the end of the week as high pressure
builds east and a dryer airmass begins to take hold.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 110 PM EDT FRI AUG 27 2021

VFR to start the 18Z TAF period. Scattered convection is expected
this afternoon into early evening. Some brief flight restrictions
are possible in any storms that pass over or near a terminal.
Patchy fog develops overnight towards Saturday morning. Fog burns
off around 13Z and then VFR expected through the end of the TAF
period. Winds are S/SW this afternoon 5 kts or less becoming light
and variable overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CMF
LONG TERM...BATZ
AVIATION...CMF
Hazardous weather outlook, Aug 27, 3:48 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
348 PM EDT Fri Aug 27 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
348 PM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Thursday, especially
during the afternoon and evening hours each day.

In addition, the remnants of Ida combined with an approaching cold
front will bring the potential for heavy rain on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/BATZ

In the hours before

Special weather statement, Aug 27, 1:45 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
145 PM EDT Fri Aug 27 2021

KYZ058-111-114-271815-
Lee KY-Estill KY-Owsley KY-
145 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Owsley,
southeastern Estill and Lee Counties through 215 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yellow Rock, or near Beattyville, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ida May around 150 PM EDT.
  Belle Point, Whynot and Pebworth around 155 PM EDT.
  White Ash around 200 PM EDT.
  Mount Olive, Proctor, Corgleton and Greeley around 205 PM EDT.

Other locations in the path of this storm include Beattyville, Lower
Buffalo, Fincastle, Maloney, Airedale, St. Helens, Enoch, Primrose,
Monica, Zoe, Fixer and Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 8365 3769 8364 3753 8357 3752 8358
      3748 8381 3764 8389 3771 8370
TIME...MOT...LOC 1745Z 254DEG 11KT 3758 8380

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

FISHER
Special weather statement, Aug 27, 4:08 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
408 PM EDT Fri Aug 27 2021

KYZ050-272030-
Montgomery KY-
408 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern
Montgomery County through 430 PM EDT...

At 408 PM EDT, weather radar was tracking a strong thunderstorm over
Sideview, or near Mount Sterling. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 8398 3816 8396 3815 8395 3811 8398
      3813 8407 3817 8399 3819 8398
TIME...MOT...LOC 2008Z 211DEG 3KT 3813 8403

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HAL
Special weather statement, Aug 27, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
414 PM EDT Fri Aug 27 2021

KYZ109-112-272030-
Breathitt KY-Magoffin KY-
414 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern
Breathitt and west central Magoffin Counties through 430 PM EDT...

At 414 PM EDT, weather radar was tracking a strong thunderstorm near
Lambric, or 10 miles southwest of Salyersville. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch diameter hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Breathitt and west central Magoffin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 8322 3769 8314 3762 8307 3757 8315
TIME...MOT...LOC 2014Z 349DEG 1KT 3761 8314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:02 PM EDTAreal Flood AdvisoryJKLPulaski118 min
Aug 27, 12:01 AM EDTSpecial Weather StatementJKLWhitley14 min
Aug 27, 12:19 AM EDTSpecial Weather StatementJKLWhitley26 min
Aug 27, 1:45 PM EDTSpecial Weather StatementJKLLee30 min
Aug 27, 4:08 PM EDTSpecial Weather StatementJKLMontgomery22 min
Aug 27, 4:25 PM EDTSpecial Weather StatementJKLMorgan35 min
Aug 27, 4:40 PM EDTSevere Thunderstorm WarningJKLMagoffin20 min
Aug 27, 5:11 PM EDTSpecial Weather StatementJKLElliott19 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.